Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2016, 5:22 PM CDT for Plymouth County, Iowa; Union County, South Dakota. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2016, 5:22 PM CDT (22:22 UTC)
- Expired
- May 23, 2016, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:35 PM CDT | HAIL 1 | 8 Se Westfield, IA | |
| May 23, 5:40 PM CDT | HAIL 0.88 | 8 Ese Westfield, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WUUS53 KFSD 232222 SVRFSD IAC149-SDC127-232245- /O.NEW.KFSD.SV.W.0015.160523T2222Z-160523T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 522 PM CDT MON MAY 23 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA... SOUTHEASTERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 545 PM CDT * AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JEFFERSON...OR 12 MILES NORTHWEST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN PLYMOUTH AND SOUTHEASTERN UNION COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4260 9642 4258 9664 4277 9656 4275 9630 TIME...MOT...LOC 2222Z 204DEG 17KT 4266 9650 HAIL...1.00IN WIND...<50MPH $$ DUX
1 follow-up statement
108
WWUS53 KFSD 232234
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT MON MAY 23 2016
IAC149-SDC127-232245-
/O.CON.KFSD.SV.W.0015.000000T0000Z-160523T2245Z/
PLYMOUTH IA-UNION SD-
534 PM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN PLYMOUTH AND EAST CENTRAL UNION COUNTIES...
AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF
JEFFERSON...OR 14 MILES NORTHEAST OF PONCA...MOVING NORTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN PLYMOUTH AND EAST CENTRAL UNION COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.
&&
LAT...LON 4262 9642 4262 9662 4277 9656 4275 9630
TIME...MOT...LOC 2233Z 203DEG 20KT 4270 9650
HAIL...1.00IN
WIND...60MPH
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:08 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 23, 4:08 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 408 PM CDT MON MAY 23 2016 .SHORT TERM...(This evening through Tuesday) Issued at 406 PM CDT Mon May 23 2016 The forecast will be tricky through this evening, with the potential for active weather through early to mid evening. An interesting convergence zone has set up roughly from near Vermillion to Windom as southeast winds to the east converge with southwest winds to the west. While stratus remains parked across areas east of the James River, it has thinned and breaks in the stratus have allowed temperatures to heat out into the 70s to the east of the convergence zone. Plenty of low/mid level moisture persists with dewpoints well into the 60s. Meanwhile a subtle mid level wave near the Kansas and Nebraska border is lifting northeast towards northwest Iowa into the early evening. RAP forecast soundings suggest that the region east of the convergence zone is very weakly capped or uncapped and instability has increased as high as 1500 j/kg MUCAPE in northwest Iowa. The concern however, is that shear values are marginal at best in this region, and decrease to the east. With the greatest shear in the 3 to 6 km layer, expect that hail to ping pong size would be the primary severe threat if any storm can manage to get going, although an isolated gust to 60 mph will also be possible. Again, the severe threat looks to be quite conditional and dependent on how unstable and how much shear we can manage in the next several hours. Additionally, model and storm motion trends also suggest that heavy rain with cells may lead to a small localized flash flooding concern if cells train over an area. Precipitable water values are high, but not extreme. Showers and storms diminish from west to east this evening, with generally dry conditions expected overnight into Tuesday. Highs Tuesday will be quite pleasant in the lower to mid 80s with a great deal of sunshine and relatively light winds. .LONG TERM...(Tuesday night through Monday) Issued at 406 PM CDT Mon May 23 2016 Shortwave approaching in southwest flow aloft will work on increasing chances for thunderstorms heading through Tuesday night and into early Wednesday. Low level jet fairly modest at 30 to 40 knots focused into eastern Nebraska, and but deep effective shear remains fairly modest 25 to 35 knots across the far southern CWA. With elevated instability 700-1200 J/kg, not out of the question to see a hail producing storm wander toward the lower Missouri corridor. A lot of precipitable water in place, so would also potentially be dealing with some areas of heavier rainfall. Remains some question as to how active area closer to synoptic warm front to the south during the evening, which could impact where convergence of low level jet will tend to focus later on in the evening and further overnight. For right now, highest threat for heavier rainfall and severe would remain mainly south. Northward lifting of the wave on Wednesday will trim precipitation chances through the morning from southwest to northeast. Eventually, not synoptically in the best of locations to support organized lift by Wednesday afternoon and evening. However, there will be a lingering diffuse convergence zone somewhere near southeast South Dakota into southwest Minnesota by late day, and areas near this given soundings with but a weak cap in wake of morning convection could support a few scattered storms, with shear between southerly near surface flow and southwest flow aloft enough to warrant concern of severe potential. Should be a quieter period starting later Wednesday evening into Thursday, as low level synoptic boundary settles southward into southern Nebraska and central Iowa. There is a hint of another subtle southwest flow wave which approaches late day. While appears in most solutions as if boundary will be just a bit too far southeast to help focus instability, will defer at least a bit to the GFS which really activates late day convection for the lower Missouri valley into northwest Iowa and carry some minimal pops. Other solutions are slower with wave, which pushes the better precipitation chances into the overnight period and into Friday, which seems much more likely at this point. ECMWF is about 12-18 hours slower with main wave lifting through Friday into Saturday than GFS and not quite as much faster than Canadian. One thing for sure about the forecast, there should be periodic precipitation threat through much of the weekend, but perhaps will need to introduce more of a break by Sunday. By early next week, a trend toward ridging aloft and weakening of the mid level flow in place, meaning while precip chances remain, the day-to-day organized severe threat should diminish. Temps again should remain generally at or above normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 106 PM CDT Mon May 23 2016 Scattered showers and thunderstorm are expected to develop east of Yankton to Luverne to Windom line early afternoon through early evening. MVFR ceilings will continue in this region, with occasional improvements in the afternoon. However, ceilings and visibility should drop back to MVFR and IFR in thunderstorm activity. There may also be the potential for patchy fog, mainly east of I-29 late tonight. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...Chapman AVIATION...
Hazardous weather outlook, May 23, 1:05 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 105 PM CDT MON MAY 23 2016 IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-241815- SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-CLAY SD-UNION- 105 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH UP TO PING PONG SIZE AND ISOLATED WIND GUSTS TO 60 MPH. THERE IS ALSO A SMALL THREAT FOR FLASH FLOODING WITH LOCALLY HEAVY RAINFALL IN THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SEVERE STORMS DEVELOPING LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS DURING THIS TIME. PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 8 PM TODAY. IAZ001>003-MNZ072-080-081-089-090-097-098-SDZ067-241815- LYON IA-OSCEOLA-DICKINSON-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-LINCOLN SD- 105 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH UP TO PING PONG SIZE AND ISOLATED WIND GUSTS TO 60 MPH. THERE IS ALSO A SMALL THREAT FOR FLASH FLOODING WITH LOCALLY HEAVY RAINFALL IN THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION TUESDAY NIGHT...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS DURING THIS TIME. PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 7 PM TODAY. MNZ071-SDZ038>040-050-052>066-068-069-241815- LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON- 105 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON NEAR THE INTERSTATE 29 CORRIDOR. IF THESE STORMS DO DEVELOP...ISOLATED STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS OR WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS DURING THIS TIME. PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH THE WEEKEND. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, May 23, 4:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 SSE LE MARS 42.77N 96.16W
05/23/2016 E0.25 INCH PLYMOUTH IA TRAINED SPOTTER
ALSO VERY HEAVY RAIN, STORM DRAINS
OVERFLOWING.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 23, 4:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 2 N GRANVILLE 43.01N 95.87W
05/23/2016 SIOUX IA LAW ENFORCEMENT
&&
JCSpecial weather statement, May 23, 5:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 500 PM CDT MON MAY 23 2016 IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-240000- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SIOUX CENTER...ORANGE CITY...ROCK VALLEY... HAWARDEN...HULL...SHELDON...HARTLEY...SANBORN...SPENCER... LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...IDA GROVE... HOLSTEIN...BATTLE CREEK...WINDOM...MOUNTAIN LAKE...WORTHINGTON... JACKSON...LAKEFIELD 500 PM CDT MON MAY 23 2016 ...SPECIAL WEATHER STATEMENT... A LINE OF THUNDERSTORMS MOVING SLOWLY EASTWARD ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA LATE AFTERNOON WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS. FUNNELS MAY VERY BRIEFLY TOUCH DOWN. IF YOU FEEL YOUR SAFETY IS THREATENED...BE SURE TO TAKE SHELTER UNTIL THE STORM PASSES. CONDITIONS WILL REMAIN FAVORABLE FOR DEVELOPMENT OF FUNNEL CLOUDS THROUGH 7 PM CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:27 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 33 min |
| May 23, 5:25 PM CDT | Flash Flood Warning | FSD | O'Brien, Plymouth, Sioux | 4 hr |
| May 23, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 46 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 36 min |
| May 23, 5:58 PM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 4 hr |
| May 23, 6:06 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 39 min |
| May 23, 6:09 PM CDT | Flash Flood Warning | FSD | Osceola | 4 hr |
| May 23, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 37 min |
| May 23, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Clay, O'Brien | 23 min |
| May 22, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| May 22, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 47 min |
| May 22, 9:51 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 39 min |
| May 22, 10:06 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 39 min |
| May 22, 10:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Douglas, Jerauld, Sanborn | 52 min |
| May 22, 10:45 PM CDT | Flash Flood Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.